Antibiotic-associated Colitis—C difficile
Antibiotic-associated colitis is an irritation in your large intestine caused by an infection. It happens when there is a disruption in the normal bacteria of your intestines after taking antibiotic medication allowing bad bacteria to take over. Colitis can lead to
and abdominal cramping.
The infection is often very serious.
|The Stomach, Liver, and Intestines
|Copyright © Nucleus Medical Media, Inc.
Your intestine is normally full of good bacteria. When you take antibiotics, they often kill much of the good bacteria in your intestine. This creates a perfect home for bacteria called
(C. diff). This particular bacteria is not killed by the antibiotics and begins to grow out of control. As it grows, the bacteria makes toxins. These toxins irritate the lining of the intestine and cause swelling, leading to pain and diarrhea.
An infection with this bacteria is most common in older people, or people staying in hospitals or other care centers. Other factors that increase your chance of having this condition include:
Symptoms may include:
- Loose stools
- Watery or mucousy diarrhea
- Loss of appetite
- Rarely, nausea and
Your doctor will ask about your symptoms and medical history. A physical exam will be done. Tests may include:
- Blood tests
- Stool samples
to identify the toxins made by the bacteria
to see internal body structures
to see the colon lining with a thin, lighted tube inserted through the rectum
Talk with your doctor about the best treatment plan for you. Treatment options include the following:
Severe diarrhea can make it difficult for your body to take in and keep fluids. You may have fluid treatments to help replace lost fluids. Your doctor may simply encourage you to drink more fluids. For severe fluid loss, your doctor may recommend an IV to deliver fluids directly to your bloodstream.
Your doctor may stop or switch your current antibiotic. Don't stop taking this antibiotic until you talk with your doctor. The new antibiotic will work on treating the
You may also be given probiotics. These are healthy bacteria that will help your intestine get back to normal.
Try not to use antidiarrheal drugs, which slow your gut motility.
In very severe cases, surgery may be needed. This is rare.
Surgery may be needed in severe cases to remove the affected part of the intestine. This is called a
colectomy. The small intestine may be connected to an opening in the abdominal wall. This will allow waste to pass to a bag outside of the body.
Fecal transplantation may be used to treat adults with repeat infections.
To help reduce your chance of antibiotic-associated colitis:
- Use antibiotics only when your doctor has confirmed that you have a bacterial infection.
- If you are prescribed antibiotics, ask your doctor if you should take a probiotic also. Probiotics may help protect the normal bacterial growth in your intestines.
- Wash your hands often with soap and water to prevent spreading the infection.
- Clean any affected surfaces with a disinfectant that contains bleach if someone has had an infection at home.
- If you are in a care facility, make sure any healthcare staff are washing their hands before coming in contact with you. Ask your visitors to wash their hands while visiting with you.
Precautions will be taken in the hospital if you have a
infection. This should include gloves and protective gowns for staff or visitors.
Crohn’s & Colitis Foundation of America
National Institute of Diabetes and Digestive and Kidney Diseases
Canadian Association of Gastroenterology
Canadian Digestive Health Foundation
Clostridium difficile infection. Centers for Disease Control and Prevention website. Available at:
http://www.cdc.gov/HAI/organisms/cdiff/Cdiff%5Finfect.html. Updated February 25, 2015. Accessed February 9, 2016.
Clostridium difficile infection. EBSCO DynaMed Plus website. Available at:
http://www.dynamed.com/topics/dmp~AN~T114378/Clostridium-difficile-infection. Updated April 8, 2016. Accessed September 27, 2016.
Dial S, Delaney JA, Barkun AN, Suissa S. Use of gastric acid-suppressive agents and the risk of community-acquired
Clostridium difficile-associated disease.
FAQs about Clostridium difficile. Centers for Disease Control and Prevention website. Available at:
http://www.cdc.gov/HAI/pdfs/cdiff/Cdiff%5Ftagged.pdf. Accessed February 9, 2016.
Heinlen L, Ballard JD. Clostridium difficile infection.
Am J Med Sci. 2010;340(3):247-252.
Navaneethan U, Venkatesh PG, Shen B.
inflammatory bowel disease: understanding the evolving relationship.
Probiotics to prevent antibiotic-associated diarrhea. EBSCO DynaMed Plus website. Available at:
http://www.dynamed.com/topics/dmp~AN~T236001/Probiotics-to-prevent-antibiotic-associated-diarrhea. Updated March 28, 2016. Accessed September 27, 2016.
Rebmann T, Carrico RM, Association for Professionals in Infection Control and Epidemiology. Preventing Clostridium difficile infections: an executive summary of the Association for Professionals in Infection Control and Epidemiology's elimination guide.
Am J Infect Control. 2011;39(3):239-242.
Surawicz CM, Brandt LJ, et al. Guidelines for diagnosis, treatment, and prevention of Clostridium difficile infections.
Am J Gastroenterol. 2013;108(4):478-498.
12/9/2013 DynaMed Plus Systematic Literature Surveillance
http://www.dynamed.com/topics/dmp~AN~T114378/Clostridium-difficile-infection: Burke KE, Lamont JT. Fecal transplantation for recurrent Clostridium difficile infection in older adults: a review. J Am Geriatr Soc. 2013;61(8):1394-1398.
3/18/2016 DynaMed Plus Systematic Literature Surveillance http://www.dynamed.com/topics/dmp~AN~T114378/Clostridium-difficile-infection: Sheitoyan-Pesant C, Abou Chakra CN, et al. Clinical and healthcare burden of multiple recurrences of Clostridium difficile infection. Clin Infect Dis. 2016 Mar 1;62(5):574-580.